Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 116, NWS Mobile, AL

May 7, 1999Covington County, Alabama; Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 7, 1999, 3:02 AM CDT for Covington County, Alabama; Okaloosa County, Florida. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1999, 3:02 AM CDT (08:02 UTC)
Expired
May 7, 1999, 4:30 AM CDT
In force
88 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Covington County, AL, Okaloosa County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 2:15 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1999-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1999-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1740 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 070805 RRA
SVRMOB
ALC039-FLC091-070930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
302 AM CDT FRI MAY 7 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COVINGTON COUNTY IN SOUTHERN ALABAMA
  NORTHERN OKALOOSA COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 430 AM CDT

* AT 259 AM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 21 MILES WEST OF FLORALA OR 5 MILES WEST OF OAK GROVE...
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  OAK GROVE BY 305 AM CDT
  LAUREL HILL BY 325 AM CDT
  FLORALA BY 345 AM CDT
  STEDMAN BY 355 AM CDT
  LIBERTYVILLE BY 355 AM CDT

DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN ARE LIKELY. REMAIN
INDOORS. DO NOT CROSS ROADWAYS COVERED IN WATER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:55 AM CDT, 7 minutes earlier.

Area forecast discussion, May 7, 2:55 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 AM CDT FRI MAY 7 1999

PERSISTANT CELLS CONTINUE TO TRAIN ACROSS ERN PORTIONS OF SW AL AND
THE FL PNHDL (MAINLY OKALOOSA FL AND COVINGTON AL) WHERE MODERATE
INSTABILITIES AND MOISTURE FLUX CONVERGENCE IS BEING SPARKED BY SHORT
WAVE ENERGY CURRENTLY TRACKING ACROSS THE LOWER TN VALLEY.  TSTM
ACTIVITY IS JUST OUT AHEAD OF A NEARLY STATIONARY COLD FRONT THAT HAS
PUSHED TO NEAR MOB AND IS NOT PROGD TO GO MUCH FURTHER EAST...MAYBE
TO NEAR DESTIN BY THIS EVENING.  EXPECT CURRENT TSTM ACTIVITY TO
SLOWLY SLIP EWD THROUGH THE MRNG HOURS AND WEAKEN AS THE SHORT WAVE
PULLS OFF TO THE NE...ENDING THE MAINLY FLASH FLOOD THREAT ACROSS
THESE COUNTIES BY MID-LATE MRNG.  WILL KEEP LOW CHC POPS IN THRU THIS
AFTN THO AS COLD FRONT SLOWLY SLIPS EWD INTO A MOIST AND UNSTABLE
AIRMASS JUST OUT AHEAD.  MODELS SHOW DRIER AIR FILTERING IN OVER MUCH
OF THE FA BY THIS EVENING AND THIS SEEMS REASONABLE SO WILL LOWER
POPS TO SLIGHT CHC CAT FOR TONIGHT AND SAT. WILL SEE AMPLE SUNSHINE
BY SAT AFTN AS WEAK UPPER RIDGE BUILDS IN FROM THE WEST AND HIGH PRES
AT THE SURFACE BUILDS IN FROM FL.  THIS WILL WARM DAYTIME TMPS BACK
UP INTO THE MID-UPR 80S OVER THE WEEKEND WITH SLIGHTLY COOLER LOWS
EXPECTED TONIGHT THEN WARMING BACK UP BY SAT NIGHT INTO THE 60S AS
ONSHORE FLOW BECOMES BETTER ESTABLISHED ONCE AGAIN.  NGM GUIDANCE
NUMBERS LOOK CLOSE SO WONT STRAY FAR.

OVER THE COASTAL WATERS...WILL DROP COASTAL FLOOD WARNING THIS
MORNING AS WINDS AND SEAS WILL CONTINUE TO SUBSIDE TODAY AND SHOULD
NOT BE A FACTOR BY ASTRONOMICAL HIGH TIDE LATE THIS AFTN.

MOB 85/60/88/64 3121  PNS 82/64/85/66 4221
DTS 82/64/84/66 4221  GZH 85/59/88/62 3121 39

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:32 AM CDTFlash Flood WarningMOBCovington73 min
May 7, 1:50 AM CDTSevere Thunderstorm WarningMOBCovington70 min
May 7, 2:46 AM CDTFlash Flood WarningMOBCovington74 min
May 7, 4:00 AM CDTFlash Flood WarningMOBCovington2 hr
May 6, 11:21 PM CDTSevere Thunderstorm WarningMOBOkaloosa69 min
May 7, 12:04 AM CDTFlash Flood WarningMOBOkaloosa2 hr
May 7, 12:30 AM CDTSevere Thunderstorm WarningMOBOkaloosa75 min
May 7, 2:14 AM CDTFlash Flood WarningMOBOkaloosa61 min
May 7, 3:14 AM CDTFlash Flood WarningMOBOkaloosa2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Severe Thunderstorm Warnings in Florida, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.